Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 102, NWS Salt Lake City, UT

September 15, 2022Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 15, 2022, 2:31 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2022, 2:31 PM MDT (20:31 UTC)
Expired
Sep 15, 2022, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 161 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 3:03 PM MDTFLASH FLOOD5 Sse Capitol Reef Np, UTFLASH FLOOD IN CAPITOL GORGE 4 FEET DEEP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

266 
WGUS55 KSLC 152031
FFWSLC
UTC017-055-152330-
/O.NEW.KSLC.FF.W.0102.220915T2031Z-220915T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
231 PM MDT Thu Sep 15 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  South Central Wayne County in southern Utah...

* Until 530 PM MDT.

* At 231 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks, streams,
           normally dry washes, slot canyons and slick rock
           areas.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park as well as Capitol Gorge, Pleasant 
  Creek, and Burro Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3815 11125 3820 11127 3826 11110 3817 11102
      3811 11122

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
2 follow-up statements
842 
WGUS75 KSLC 152107
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
307 PM MDT Thu Sep 15 2022

UTC017-055-152330-
/O.CON.KSLC.FF.W.0102.000000T0000Z-220915T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
307 PM MDT Thu Sep 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE 
COUNTIES...

At 307 PM MDT, local law enforcement reported flash flooding in 
Capitol Gorge.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement.

IMPACT...Life threatening flash flooding of creeks, streams,
         normally dry washes, slot canyons and slick rock areas.

Some locations that will experience flash flooding include...
  Capitol Reef National Park as well as Capitol Gorge, Pleasant 
  Creek, and Burro Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3815 11125 3820 11127 3826 11110 3817 11102
      3811 11122

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
217 
WGUS75 KSLC 152326
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
526 PM MDT Thu Sep 15 2022

UTC017-055-152336-
/O.EXP.KSLC.FF.W.0102.000000T0000Z-220915T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
526 PM MDT Thu Sep 15 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT THIS AFTERNOON FOR 
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

The heavy rain has ended and National Park staff report that the 
flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3815 11125 3820 11127 3826 11110 3817 11102
      3811 11122

$$

Wessler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:55 AM MDT, 11 hours 36 minutes earlier.

Area forecast discussion, Sep 15, 2:55 AM MDT, 11 hours 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
255 AM MDT Thu Sep 15 2022

.SYNOPSIS...Drier air will move into southern Utah today as some
tropical moisture remains over northern Utah and southwest
Wyoming, resulting in another day of showers and thunderstorms. A
weak passing trough will keep precipitation fairly widespread over
northern Utah during the overnight hours. Northern Utah will see a
gradual drying trend Friday through early next week with
increasing southerly winds.

&&

.SHORT TERM (Through 12Z Saturday)...Utah and southwest Wyoming is
seeing west to southwest flow under weak ridging this morning as a
trough approaches the California coast. The southwest flow over
southern Utah is pulling in drier air from California and
satellite derived PWs have dropped primarily into the 0.7 to 0.8
inch range, with further drying anticipated through the day. As a
result, convection over southern portions of the forecast area
will be limited at best.

Over northern Utah, a more westerly flow will keep the existing
moisture over the area with favorable jet support/dynamics aiding
in the development of convection this afternoon. The California
trough is then expected to slide across northern Utah tonight into
Friday. Though it will be weakening considerably as it moves
through, available shortwave energy could result in precip being
more widespread overnight than during the day.

Behind the exiting system, guidance indicates the drying of the
airmass will spread into northern Utah so overall coverage of
convection will start to trend downward. However, will continue to
see shortwave energy rotating through the westerly flow during the
day with a jet nosing into Nevada and southwest Utah, so dynamics
will continue to remain at least somewhat favorable.

In the unstable airmass, maxes will remain near to 5F below
seasonal normals today, with a couple of degrees of cooling over
northern Utah by tomorrow afternoon behind the passing trough.

.LONG TERM (After 12Z Saturday)...Southwesterly flow is forecast
across our area as a broad area of low pressure lingers off the
Pacific coast and high pressure is settled over the southern US.
The trough very slowly and steadily digs southward over the west
coast this weekend and into Monday before eventually forecast to
lift north and eastward onto land thereafter. What this means for
our forecast over the weekend is essentially twofold. Wind and a
chance for rain. Between Saturday and Sunday, Saturday has better
odds for rain showers and a chance for thunderstorms particularly
over northern Utah and southwest Wyoming locations where southern
Utah is largely expected to be dry. By Sunday, influence from the
area of high pressure is expected to primarily take hold, allowing
for a temporary drying trend. A 45-kt 700-mb jet maximizes over
our area, particularly over western Utah on Sunday, which may very
well lead us to Wind Advisory headlines if this forecast
persists. As the low tracks inland, IVT moisture begins to
increase across the desert southwest. By Tuesday, chances for rain
and thunderstorms begin to increase across the state as a result.
That said, ensembles do begin to diverge in their solutions to
the timing of when this low moves with about 1/2 the solutions
with this solution moving it inland early next week and the other
1/2 keeping it offshore.

&&

.AVIATION... KSLC...The weather pattern for the day will continue to
be influenced with isolated showers and thunderstorms. Overall a mid
layer overcast sky is forecast today with showers possible in the
vicinity of or at the terminal. This may briefly reduce visibility
or reduce the ceilings. Gusty and erratic winds are also possible in
or near any thunderstorm. Several short term models are showing a
more organized line of thunderstorms in the late evening/overnight
hours which would impact the terminal between 05Z and 08Z.

REST OF UTAH AND SOUTHWEST WYOMING...A risk for isolated rain and
thunderstorms will continue across northern Utah and SW WY terminals
today. Southern Utah terminals are expected to mostly stay dry but a
chance for thunderstorm can't completely be ruled out, especially
this morning. The main risks associated with thunderstorms will be
gusty and erratic winds as well as briefly reduced visibilities.
Several short term models are showing a more organized line of
thunderstorms in the late evening/overnight hours which would impact
northern Utah terminals. Finally, the development of a low stratus
deck may develop overnight behind this line of rain and
thunderstorms which would likely drop ceilings either to IFR or MVFR
status.

&&

.FIRE WEATHER...Drier air will move into southern Utah today,
greatly limited the threat of showers and thunderstorms today.
Tropical moisture will remain over northern Utah, however, and a
passing weather disturbance will allow precipitation to continue
through the overnight hours. Convection over northern Utah on
Friday and Saturday will be more scattered in nature before the
airmass across the entire state dries more significantly for
Sunday into Monday. As the airmass dries, southerly flow has the
potential to increase early next week with a trough parked off the
California coast, resulting in increasing fire weather concerns.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Sep 15, 1:54 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
154 PM MDT THU SEP 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      11 E ESCALANTE          37.77N 111.40W
09/15/2022                   GARFIELD           UT   PARK/FOREST SRVC

            BLM STAFF REPORTED A FLASH FLOOD MOVING DOWN PHIPPS WASH.

&&

CHRISTINE.KRUSE
Special weather statement, Sep 15, 2:28 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
228 PM MDT Thu Sep 15 2022

UTZ115-152115-
Western Millard and Juab Counties UT-
228 PM MDT Thu Sep 15 2022

...A strong thunderstorm will impact portions of central Millard
County through 315 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 32
miles east of Garrison, or 39 miles east of Baker, moving northeast
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Millard
County.

This includes US Route 6 between mile markers 36 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3873 11349 3889 11361 3925 11316 3901 11291
TIME...MOT...LOC 2027Z 233DEG 23KT 3889 11342

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

crk

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:59 PM MDTSpecial Weather StatementSLCTooele46 min
Sep 14, 8:14 PM MDTSpecial Weather StatementSLCWashington46 min
Sep 15, 1:47 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield2 hr
Sep 15, 2:28 PM MDTSpecial Weather StatementSLCMillard47 min
Sep 15, 3:18 PM MDTSpecial Weather StatementSLCMillard42 min
Sep 15, 4:36 PM MDTSpecial Weather StatementSLC39 min
Sep 15, 5:17 PM MDTSpecial Weather StatementSLCJuab28 min
Sep 15, 5:29 PM MDTSpecial Weather StatementSLCTooele46 min
Sep 15, 5:53 PM MDTSevere Thunderstorm WarningSLCTooele37 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.